Florida, 2016

Hail in Florida, September 30, 2016

September 30, 2016 · NWS MLB · 1 event in 1 county or zone

A thunderstorm become severe as it moved slowly northeast toward Port St. Lucie, where quarter sized hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm become severe as it moved slowly northeast toward Port St. Lucie, where quarter sized hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 30, 2:27 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 30, 2:27 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
327 PM EDT FRI SEP 30 2016

.DISCUSSION...

...A few strong-severe storms through evening...

Tonight...Convection along the west coast sea breeze has been
moving a bit slower across the peninsula as steering level winds
have gradually eased. However, an east coast sea breeze was
pushing slowly inland, so expect that the gradually increased
coverage of storms will trend sharply upward through late afternoon
and early evening as boundaries collide. A few strong to marginally
severe storms are expected as temps aloft continue quite cool.

Convection should linger into late evening then overnight the
latest GFS shows the weak frontal boundary sagging into central
Florida with some drying working down through the I-4 corridor.
This looks too aggressive so will follow closer to the model
blend on minimum temperatures. Will only mention small PoPs after
midnight in southern sections.

Weekend...Deep layer cut off low over the eastern U.S. will lift
slowly north through the Great Lakes region with a weakening of
cyclonic flow occurring in the Gulf of Mexico. This will allow
low/mid level ridge over the Atlantic to nudge back towards
Florida and the southeast states. Frontal boundary that was
stalled over the northern peninsula will weaken and push back
north with low level flow transitioning to easterly by Sunday.

MOS PoPs came in very low for Sat due to the drying the GFS brought
down into the central peninsula tonight. Will not go that low but
instead follow closer to model blend PoPs, which are close to our
current forecast of 30-40 percent.

The GFS shows easterly flow pushing a higher moisture band back
across the area on Sunday. This would seem reasonable as the
deeper drying retreats with the deep layer cut off low. Will
continue with close to the current forecast PoPs of 50 percent
along the coast and 60 percent inland, but this pattern usually
favors interior/western sections of the peninsula for the
afternoon storms with the heaviest rainfall.

Next Week...All eyes will be fixed on Hurricane Matthew as it is
forecast to start making a northward turn over the central Caribbean
early in the period and moving near to just east of the Bahamas
in the middle part of next week. The models continue to show run
to run differences, so there is still quite a bit of uncertainty.
Matthew could be a major hurricane as it reaches our latitude, so
people across east central Florida should pay particularly close
attention to forecast trends.

At a minimum, breezy/windy conditions could occur along the coast
and over the coastal waters, resulting in hazardous marine/beach
conditions with a potential for significant erosion.

Otherwise, we will be in a moist easterly wind flow early in the
week so rain chances will remain above normal.  With the closest
approach of Matthew, moisture may increase further depending on the
exact track.  Then if the current forecast works out for late in the
week, substantial drying may overspread the area in Matthew's wake.

&&

.AVIATION...
Scattered storms spreading west to east across the peninsula
will increase in coverage through early evening. Some strong
storms are expected, especially near the coastal terminals as
outflow boundaries interact with the sea breeze. Storms should
diminish in the late evening and towards midnight.

The chance for strong storms Sat afternoon should be at the
interior terminals.

&&

.MARINE...
Tonight...Scattered strong storms will be moving off the coast
through evening. Otherwise, winds/seas will be rather benign as
the pressure gradient eases.

Sat-Sun...Bermuda Ridge axis will lift north of the waters as weak
front across north Florida retreats northward. This will result in
light winds early Sat gradually becoming easterly.  An increasing
fetch will gradually bump up seas to near 3 feet Sat and 4 feet
Sunday.  Scattered showers/storms may be lingering over the waters
Sat morning, then storms that form over the peninsula during the
afternoon are not expected to push back across the east coast.
Increasing moisture Sunday should lead to scattered showers/storms
moving east to west across the waters.

Mon-Wed...Fcst will increasingly hinge on the future track of
Hurricane Matthew currently located over the central Caribbean.
While the official forecast keeps Matthew well away from the local
waters into Tue, the latest NHC fcst track would begin to tighten
the local pressure gradient by that time, especially since there
will be a rather stout surface high nosing down the eastern
seaboard. Deteriorating conditions look likely after sunset Tue
through Wed as the freshening northeasterly flow pushes increasing
swell energy into the east FL coast. The specific forecast of
winds/seas for mid week is highly dependent on the track and
strength of Matthew, but right now, conditions for small craft
operation look like they will be very hazardous.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  86  73  87 /  30  30  20  50
MCO  71  88  74  89 /  30  30  20  60
MLB  73  87  76  88 /  50  30  20  50
VRB  73  88  75  88 /  50  30  30  50
LEE  69  88  73  89 /  20  30  20  60
SFB  71  88  73  89 /  30  30  20  60
ORL  72  88  74  89 /  30  30  20  60
FPR  72  87  74  88 /  50  30  40  50

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

FORECASTS...Lascody
IMPACT WX/AVIATION...Sedlock
Hazardous weather outlook, Sep 30, 9:50 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT FRI SEP 30 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1050 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A WEAK FRONTAL BOUNDARY IS FORECAST TO STALL ACROSS NORTH FLORIDA
TODAY. A MOIST SOUTHWEST FLOW AHEAD OF THIS FRONT WILL TRANSPORT
SCATTERED SHOWERS AND STORMS FROM THE INTERIOR, ACROSS THE EAST
COAST AND OFFSHORE INTO THE ATLANTIC. THE EAST COAST SEA BREEZE IS
EXPECTED TO DEVELOP EARLIER TODAY AND PUSH FARTHER INLAND,
PROVIDING A FOCUS AND A BOOST FOR STORMS. INSTABILITY ALOFT WILL
PRODUCE SOME STRONG STORMS ESPECIALLY AS A RESULT OF BOUNDARY
COLLISIONS. THE PRIMARY THREAT FROM STORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING. AN ISOLATED SEVERE STORM OR TWO PRODUCING DAMAGING
WINDS NEAR 60 MPH WILL BE POSSIBLE. A BRIEF ISOLATED TORNADO CANNOT
BE RULED OUT LATE IN THE DAY NEAR THE EAST COAST FROM INSTABILITY
AND STRONG BOUNDARY INTERACTIONS.

.RIP CURRENT IMPACT...
A LINGERING EAST SWELL WILL CONTRIBUTE TO A MODERATE RISK OF RIP
CURRENTS AT EAST CENTRAL FLORIDA BEACHES TODAY. CHECK WITH
LIFEGUARDS ABOUT LOCAL CONDITIONS BEFORE ENTERING THE SURF AND
DO NOT SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE EASTWARD, IN FROM THE
GULF COAST AND INTERIOR SECTIONS, CROSSING THE INTRACOASTAL WATERS
AND ONTO THE ATLANTIC LATER IN THE DAY. STORMS WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS OF 35 TO 45 KNOTS AND FREQUENT
LIGHTNING STRIKES.

.WATERSPOUT IMPACT...
MARINE INTERESTS SHOULD ALSO BE ALERT FOR THE POTENTIAL OF
WATERSPOUTS LATE TODAY AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION THROUGH EARLY NEXT WEEK. A FEW STRONGER STORMS WILL BE
POSSIBLE EACH DAY. AN EAST SWELL IS FORECAST INTO THE UPCOMING
WEEKEND WHICH WILL KEEP THE RIP CURRENT RISK MODERATE.

HURRICANE MATTHEW IS CURRENTLY LOCATED IN THE CENTRAL CARIBBEAN
AND IS FORECAST TO MOVE GENERALLY WESTWARD THROUGH SATURDAY EVENING
THEN TURN NORTHWARD TOWARD EASTERN CUBA. MODEL GUIDANCE SUGGESTS THE
HURRICANE WILL LIFT NORTH ACROSS THE BAHAMAS SOMETIME NEXT WEEK. AT
A MINIMUM, THIS WOULD RESULT IN BREEZY CONDITIONS ESPECIALLY AT THE
COAST WITH BUILDING SEAS, SURF AND DANGEROUS RIP CURRENTS AT THE
BEACHES. BEYOND THAT, IT IS TOO EARLY TO SPECULATE ON SPECIFIC
IMPACTS TO EAST CENTRAL FLORIDA OR THEIR TIMING. CLIMATOLOGICALLY,
WE REMAIN IN THE HEART OF THE ATLANTIC HURRICANE SEASON.

RESIDENTS AND VISITORS TO EAST CENTRAL FLORIDA ARE ENCOURAGED
TO MONITOR THE LATEST TRACK AND INTENSITY FORECASTS ON HURRICANE
MATTHEW FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, Sep 30, 3:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
402 PM EDT FRI SEP 30 2016

FLZ044-302045-
NORTHERN LAKE COUNTY FL-
402 PM EDT FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 445 PM
EDT...

AT 400 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LEESBURG AIRPORT...OR OVER LISBON...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. A WIND GUST TO 48 MPH WAS ALREADY REPORTED AT THE
LEESBURG AIRPORT.

LOCATIONS IMPACTED INCLUDE...
LEESBURG...EUSTIS...TAVARES...MOUNT DORA AND PAISLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR ANY AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2895 8187 2896 8183 2896 8166 2902 8166
      2905 8155 2879 8150 2878 8173 2878 8189
TIME...MOT...LOC 2000Z 249DEG 14KT 2883 8179

CRISTALDI
Local storm report, Sep 30, 3:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     LEESBURG AIRPORT        28.82N 81.81W
09/30/2016  M48 MPH          LAKE               FL   ASOS

            ASOS MEASURED WIND GUST OF 42KT/48MPH FROM SW

&&

JRS
Special weather statement, Sep 30, 3:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
413 PM EDT FRI SEP 30 2016

FLZ059-064-302100-
MARTIN FL-ST. LUCIE FL-
413 PM EDT FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND
NORTHERN MARTIN COUNTIES UNTIL 500 PM EDT...

AT 412 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NORTH RIVER SHORES...OR NEAR PORT SAINT LUCIE DRIFTING NORTH
TO NORTHEAST ALONG THE SEAS BREEZE AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...WALTON...FORT PIERCE...STUART AND PALM CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2709 8027 2710 8048 2741 8047 2741 8037
      2729 8025
TIME...MOT...LOC 2012Z 190DEG 6KT 2720 8036

CRISTALDI
Local storm report, Sep 30, 3:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
423 PM EDT FRI SEP 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             6 SSW PORT SAINT LUCIE  27.21N 80.40W
09/30/2016  E0.88 INCH       ST. LUCIE          FL   TRAINED SPOTTER

            SPOTTER REPORTS DIME TO NICKEL SIZED HAIL

&&

JRS

The radar

The Melbourne radar (KMLB), 103 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Lucie

When
September 30, 3:30 PM EST
Where
St. Lucie County, 6.43 mi SW of Port St Lucie
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
27.210, -80.400

A public safety officer reported quarter sized hail, 6 miles south-southwest of Port St. Lucie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658533.